Tennessee, 2017

Flash Flooding and Hail in Tennessee, March 1, 2017

March 1, 2017 · NWS MRX · 31 events in 13 counties and zones

A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours. Several reports of straight line wind damage were received during the event along with limited reports of large hail. Most of the damage was on the Cumberland Plateau and across Southeast Tennessee with more isolated damage reported in Southwest Virginia and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 28, 11:36 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 28, 11:36 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1236 AM EST Wed Mar 1 2017

.AVIATION...
Already some fog out there, and expect it to continue to get worse
as the night progresses. Eventually winds will pick up tomorrow
morning and quickly blow the fog out. A line of strong/severe
storms will move through tomorrow afternoon and cause dangerous
conditions until it passes. Have done the best with the timing of
the fog and the line of storms, but confidence in the exact timing
of both is relatively low at this time due to run-to-run model
discrepancies.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 7 AM this morning to midnight EST tonight for
     Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Sevier Smoky Mountains.

     Wind Advisory from 7 AM EST /6 AM CST/ this morning to midnight
     EST /11 PM CST/ tonight for Anderson-Bledsoe-Bradley-
     Campbell-Claiborne-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Southeast Monroe-Sullivan-Union-Washington TN-
     West Polk.

     Wind Advisory from 7 AM this morning to 7 AM EST Thursday for
     Johnson-Southeast Carter-Southeast Greene-Unicoi.

VA...Wind Advisory from 7 AM this morning to midnight EST tonight for
     Lee-Russell-Scott-Washington-Wise.

&&

ABM
Hazardous weather outlook, Feb 28, 2:05 PM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 PM EST Tue Feb 28 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-012015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
305 PM EST Tue Feb 28 2017 /205 PM CST Tue Feb 28 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight
...Strong and Gusty winds across the higher Elevations Tonight...

Strong southerly winds of 20 to 35 mph, with gusts to 45 mph are
expected to develop along the high terrain of the Great Smoky
Mountains tonight. A Wind Advisory is in effect for tonight and
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

...An Enhanced Risk of Severe Weather for Wednesday Afternoon
with Widespread Damaging Winds the Main Concern...
...Windy Conditions Developing Area-wide Wednesday...

A significant outbreak of severe weather is expected on Wednesday
as a strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds during the afternoon and
early evening across the entire area. Additionally, these storms
will be capable of producing large hail and potentially a few
tornadoes. The main timeframe for severe weather will occur from
roughly noon to 8 pm ET on Wednesday.

Strong southerly winds of 20 to 30 mph with gusts up to 50 mph
will be possible across the Southern Appalachians and East
Tennessee Valley on Wednesday. Strong winds will remain possible
in the higher terrain of the Southern Appalachian Mountains
through Thursday Morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed Wednesday afternoon and early
evening in support of severe weather operations.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 6 flash flood, 5 hail. Local standard time, as filed.

Hail, Marion

When
March 1, 1:05 AM CST
Where
Marion County, 0.69 mi S of Jasper
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.070, -85.630

Quarter sized hail was reported at Jasper.

Thunderstorm Wind, Morgan

When
March 1, 10:10 AM EST
Where
Morgan County, 1.49 mi NNW of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.120, -84.610

A tree and power lines were reported down on Montgomery Road in Lancing.

Thunderstorm Wind, Morgan

When
March 1, 10:27 AM EST
Where
Morgan County, 1.49 mi SSE of Coalfield
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.010, -84.410

Highway 62 was closed due to downed trees on power lines and leaning power poles near Big Mountain.

Thunderstorm Wind, Anderson

When
March 1, 10:40 AM EST
Where
Anderson County, 2.67 mi SW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.990, -84.300

Trees were reported down on Key Springs Road.

Thunderstorm Wind, Campbell

When
March 1, 10:55 AM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -84.130

Trees were reported down at Jellico.

Thunderstorm Wind, Roane

When
March 1, 1:30 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.510

Several trees were reported down across Roane County.

Thunderstorm Wind, Anderson

When
March 1, 1:33 PM EST
Where
Anderson County, 0.89 mi NE of Norris
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.210, -84.060

A tree was reported down at Norris.

Thunderstorm Wind, Roane

When
March 1, 1:38 PM EST
Where
Roane County, 3.98 mi E of Dyllis
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.960, -84.300

A large tree was reported down at the intersection of West Outer and Warwick Lane in Oak Ridge.

Thunderstorm Wind, Knox

When
March 1, 2:05 PM EST
Where
Knox County, 1.12 mi W of Kingsley
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.900, -83.950

A tin roof was torn off a Barn five miles south of Knoxville.

Thunderstorm Wind, Sequatchie

When
March 1, 1:20 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.370, -85.390

Trees were reported down at Dunlap.

Flash Flood, Anderson

When
March 1, 2:27 PM EST to 3:30 PM EST
Where
Anderson County, 1 mi N of Clinton to 1 mi SW of Clinton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.135, -84.130

Creek out of its banks on Gamble Farm.

Flash Flood, Anderson

When
March 1, 2:30 PM EST to 3:30 PM EST
Where
Anderson County, 3.5 mi WSW of Clinton to 3 mi W of Clinton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.101, -84.188

Flooding reported at the Ponderosa Zoo.

Thunderstorm Wind, Rhea

When
March 1, 2:40 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.490, -85.010

Several trees were reported down in the southern half of Rhea County.

Flash Flood, Roane

When
March 1, 2:40 PM EST to 3:45 PM EST
Where
Roane County, 1 mi N of Kingston to 2 mi S of Kingston
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.885, -84.520

Flooding of fields with creeks out of their banks.

Flash Flood, Anderson

When
March 1, 2:41 PM EST to 3:45 PM EST
Where
Anderson County, 2 mi WNW of Marlow to 1 mi SW of Marlow
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.081, -84.263

Flooding along Marlow Road.

Flash Flood, Union

When
March 1, 2:50 PM EST to 4:00 PM EST
Where
Union County, 3 mi SW of Paulette to 1 mi SSW of Paulette
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.169, -83.918

Flooding along Hwy 33, particularly at intersections with Raccoon Valley Road and Hansard Road.

Hail, Marion

When
March 1, 1:54 PM CST
Where
Marion County, 0.69 mi N of Haveron Chapel
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
35.030, -85.780

Tennis ball sized hail was reported two miles northeast of Orme.

Hail, Marion

When
March 1, 2:02 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.060, -85.630

Golf ball sized hail was reported at Jasper.

Thunderstorm Wind, Hamilton

When
March 1, 3:16 PM EST
Where
Hamilton County, 1.13 mi W of North Chattanooga
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
35.070, -85.320

A gust to 67 mph was recorded by a Davis Weather Station at 33 feet above ground level. Additionally, several large trees were reported down and power poles were damaged in the area.

Thunderstorm Wind, Hamilton

When
March 1, 3:17 PM EST
Where
Hamilton County, 0.89 mi NE of Lupton City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.110, -85.290

Trees and power lines were downed on Welch Road.

Hail, Hamilton

When
March 1, 3:25 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
1 in hail
Reported by
Public
Coordinates
35.070, -85.260

Quarter sized hail was reported at Chattanooga.

Thunderstorm Wind, Knox

When
March 1, 3:25 PM EST
Where
Knox County, Rocky Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.900, -84.030

Minor roof damage was reported in Rocky Hill.

Hail, Hamilton

When
March 1, 3:30 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
1.75 in hail
Reported by
Public
Coordinates
35.070, -85.260

Golf ball sized hail was reported at Chattanooga.

Thunderstorm Wind, Hamilton

When
March 1, 3:30 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.070, -85.260

Numerous trees and power lines were reported down across Hamilton County.

Thunderstorm Wind, Sevier

When
March 1, 3:37 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.890, -83.580

Several trees were reported down across the county.

Thunderstorm Wind, Bradley

When
March 1, 3:39 PM EST
Where
Bradley County, 2.19 mi SE of Hopewell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.210, -84.870

Trees were reported down on Frontage Road and US 11.

Thunderstorm Wind, Sevier

When
March 1, 3:42 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.890, -83.580

The siding was removed from a tractor supply company.

Thunderstorm Wind, Bradley

When
March 1, 3:45 PM EST
Where
Bradley County, 0.89 mi NW of Cleveland Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.230, -84.840

Trees and power lines were reported down on Eagle Drive.

Thunderstorm Wind, Hamilton

When
March 1, 3:45 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.070, -85.260

A light pole was downed and a tent was blown across a street on the University of Tennessee-Chattanooga campus.

Thunderstorm Wind, Monroe

When
March 1, 4:15 PM EST
Where
Monroe County, 1.32 mi ESE of South Center
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -84.250

A few trees were reported down across the county.

Flash Flood, Knox

When
March 1, 5:15 PM EST to 6:30 PM EST
Where
Knox County, 1 mi E of Knoxville Downtown I to 2 mi S of Knoxville Downtown I
Cause
Heavy Rain
Reported by
Public
Coordinates
35.970, -83.862

Road flooded near Ijams Nature Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674728, 674737, 674740, 674741, 674742, 674743, 674744, 674745, 674746, 674747, 685314, 685315, 674748, 685316, 685318, 685323, 674730, 674733, 674749, 674750, 674734, 674751, 674735, 674752, 674753, 674754, 674755, 674756, 674757, 674758, 685329.